Alert archive / Wyoming / Red Flag Warnings in 2009

Red Flag Warning 4, NWS Riverton, WY

September 27, 20094 counties in Wyoming

NWS Riverton, WY issued this red flag warning at Sep 27, 2009, 2:40 AM MDT for 4 counties in Wyoming. It took effect at Sep 27, 2009, 12:00 PM MDT. It was in force for 8 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Sep 27, 2009, 2:40 AM MDT (08:40 UTC)
In effect from
Sep 27, 2009, 12:00 PM MDT
Expired
Sep 27, 2009, 8:25 PM MDT
In force
8 hr
Issued by
NWS Riverton, WY

Counties Lincoln County, WY, Sublette County, WY, Sweetwater County, WY, Uinta County, WY

The radar

The Riverton/Lander radar (KRIW), 172 km from the middle of the area, began a volume at 08:43 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Riverton, WY (KRIW), launched 00:00Z, 8.7 hours before the alert went out and 177 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Riverton, WY at 00:00Z on 2009-09-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Riverton, WY at 00:00Z on 2009-09-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 14 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
5155 m above ground
0-6 km bulk shear
31 kt
0-1 km storm-relative helicity
14 m²/s²
0-3 km storm-relative helicity
152 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWUS85 KRIW 270840
RFWRIW

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE RIVERTON WY
240 AM MDT SUN SEP 27 2009

...RED FLAG WARNING FOR THE LOWER ELEVATIONS OF SWEETWATER... 
SUBLETTE...UINTA AND SOUTHERN LINCOLN COUNTIES FROM NOON TODAY 
THROUGH 9 PM THIS EVENING...

.NORTHWEST FLOW BEHIND A DEPARTING TROUGH WILL BRING GUSTY WEST TO 
NORTHWEST WINDS TODAY ACROSS SOUTHWEST WYOMING.  THESE WINDS WILL 
COMBINE WITH VERY LOW RELATIVE HUMIDITIES AND CRITICALLY DRY FUELS 
TO CREATE RED FLAG CONDITIONS THIS AFTERNOON AND EVENING.  ALSO...A 
COLD FRONT WILL MOVE IN THIS EVENING WITH A SHARP WIND SHIFT FROM 
THE NORTHEAST.

WYZ277>279-271800-
/O.NEW.KRIW.FW.W.0004.090927T1800Z-090928T0300Z/
LINCOLN AND UINTA COUNTIES / LOWER ELEVATIONS-
UPPER GREEN RIVER BASIN / ROCK SPRINGS BLM-
SWEETWATER COUNTY / ROCK SPRINGS BLM / FLAMING GORGE NRA-
240 AM MDT SUN SEP 27 2009

...RED FLAG WARNING IN EFFECT FROM NOON TODAY TO 9 PM MDT THIS
EVENING...

THE NATIONAL WEATHER SERVICE IN RIVERTON HAS ISSUED A RED FLAG
WARNING...WHICH IS IN EFFECT FROM NOON TODAY TO 9 PM MDT THIS
EVENING. 

THIS INCLUDES THE FOLLOWING FIRE WEATHER ZONES...
IN WYOMING...277...278...279

WEST TO NORTHWEST WINDS OF 10 TO 20 MPH WITH GUSTS TO 30 MPH...ALONG 
WITH VERY LOW RELATIVE HUMIDITY VALUES OF BELOW 15 PERCENT ARE 
EXPECTED THIS AFTERNOON AND EVENING.  THESE WEATHER CONDITIONS WILL 
COMBINE WITH CRITICALLY DRY FUELS TO PRODUCE RED FLAG CONDITIONS 
THIS AFTERNOON AND EVENING ACROSS MUCH OF SOUTHWEST WYOMING.  A COLD 
FRONT WILL MOVE IN THIS EVENING PRODUCING AN ABRUPT WIND SHIFT FROM  
THE NORTHEAST.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL
CREATE EXPLOSIVE FIRE GROWTH POTENTIAL.

&&

$$
2 follow-up statements
000 
WWUS85 KRIW 271405
RFWRIW

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE RIVERTON WY
805 AM MDT SUN SEP 27 2009

...RED FLAG WARNING FOR THE LOWER ELEVATIONS OF SWEETWATER...
SUBLETTE...UINTA AND SOUTHERN LINCOLN COUNTIES FROM NOON TODAY
THROUGH 9 PM THIS EVENING...

.NORTHWEST FLOW BEHIND A DEPARTING TROUGH WILL BRING GUSTY WEST
TO NORTHWEST WINDS TODAY ACROSS SOUTHWEST WYOMING.  THESE WINDS
WILL COMBINE WITH VERY LOW RELATIVE HUMIDITIES AND CRITICALLY DRY
FUELS TO CREATE RED FLAG CONDITIONS THIS AFTERNOON AND EVENING. 
ALSO...A COLD FRONT WILL MOVE IN THIS EVENING WITH A SHARP WIND
SHIFT FROM THE NORTHEAST.

WYZ277>279-280300-
/O.CON.KRIW.FW.W.0004.090927T1800Z-090928T0300Z/
LINCOLN AND UINTA COUNTIES / LOWER ELEVATIONS-
UPPER GREEN RIVER BASIN / ROCK SPRINGS BLM-
SWEETWATER COUNTY / ROCK SPRINGS BLM / FLAMING GORGE NRA-
805 AM MDT SUN SEP 27 2009

...RED FLAG WARNING REMAINS IN EFFECT FROM NOON TODAY TO 9 PM MDT
THIS EVENING...

THIS INCLUDES THE FOLLOWING FIRE WEATHER ZONES... 
IN WYOMING...277...278...279

WEST TO NORTHWEST WINDS OF 10 TO 15 MPH WITH GUSTS TO 25 MPH...
ALONG WITH VERY LOW RELATIVE HUMIDITY VALUES OF BELOW 15 PERCENT
ARE EXPECTED THIS AFTERNOON AND EVENING. THESE WEATHER CONDITIONS
WILL COMBINE WITH CRITICALLY DRY FUELS TO PRODUCE RED FLAG
CONDITIONS THIS AFTERNOON AND EVENING ACROSS MUCH OF SOUTHWEST
WYOMING. A COLD FRONT WILL MOVE IN THIS EVENING PRODUCING AN
ABRUPT WIND SHIFT FROM THE NORTHEAST.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL
CREATE EXPLOSIVE FIRE GROWTH POTENTIAL.

&&

$$
000 
WWUS85 KRIW 280225
RFWRIW

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE RIVERTON WY
825 PM MDT SUN SEP 27 2009


WYZ277>279-280330-
/O.CAN.KRIW.FW.W.0004.000000T0000Z-090928T0300Z/
LINCOLN AND UINTA COUNTIES / LOWER ELEVATIONS-
UPPER GREEN RIVER BASIN / ROCK SPRINGS BLM-
SWEETWATER COUNTY / ROCK SPRINGS BLM / FLAMING GORGE NRA-
825 PM MDT SUN SEP 27 2009

...RED FLAG WARNING IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN RIVERTON HAS CANCELLED THE RED
FLAG WARNING. 

THIS INCLUDES THE FOLLOWING FIRE WEATHER ZONES...
IN WYOMING...277...278...279

THE COLD FRONT HAS MOVED THROUGH MOST OF THE AREA. ALSO...WINDS
HAVE SLACKENED AND RHS HAVE RISEN ABOVE RED FLAG CRITERIA.
THEREFORE...THE RED FLAG WARNING HAS BEEN CANCELLED.

$$

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Riverton, WY wrote its last area forecast discussion before this red flag warning went out at Sep 26, 2:50 PM MDT, 11 hours 50 minutes earlier.

Area forecast discussion, Sep 26, 2:50 PM MDT, 11 hours 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RIVERTON WY
250 PM MDT SAT SEP 26 2009

.SHORT TERM...TONIGHT THROUGH MONDAY NIGHT

DRY AND BREEZY CONDITIONS WILL PREVAIL TONIGHT ACROSS WESTERN AND
CENTRAL WYOMING. A DRY CANADIAN COLD FRONT WILL PUSH SOUTH FROM MONTANA
ACROSS NORTHERN AND CENTRAL WYOMING THROUGH THE DAY SUNDAY
BRINGING COOLER TEMPERATURES...NORTH NORTHEAST WIND AND HIGHER
HUMIDITY. AN UPPER LEVEL HIGH PRESSURE RIDGE WILL THEN BUILD OVER
WYOMING THROUGH MONDAY WITH THE RIDGE AXIS SHIFTING EAST OF THE
AREA ALLOWING WARMER SOUTHWEST WINDS TO RETURN TO THE AREA. AHEAD
OF A PACIFIC LOW PRESSURE TROUGH MOVING INTO THE WEST COAST. WIND
SHOULD KEEP AIR MASS MIXED MONDAY NIGHT AND HAVE BOOSTED
TEMPERATURES SOME EAST OF THE CONTINENTAL DIVIDE IN RESPONSE TO THE
BREEZE.

.LONG TERM...TUESDAY THROUGH SATURDAY

A SIGNIFICANT TROUGH WILL AFFECT THE FORECAST AREA TUESDAY THROUGH
THURSDAY. EARLY THIS MORNING...WATER VAPOR IMAGERY SHOWS THIS
TROUGH OVER WESTERN ALASKA SOUTH ACROSS THE ALEUTIAN ISLANDS...AND
THE NORTHERN PACIFIC. AHEAD OF THIS TROUGH ON TUESDAY...DEEP
SOUTHWEST FLOW IS EXPECTED ACROSS THE REGION. THESE WINDS AND A
LEE TROUGH DEVELOPING WILL RESULT IN BREEZY TO LOCALLY WINDY
CONDITIONS TUESDAY AFTERNOON AND EVENING. SOME DIFFLUENT FLOW
AHEAD OF THE SYSTEM AND INCREASED MID LEVEL MOISTURE SHOULD ALLOW
FOR ISOLATED CONVECTION...MAINLY WEST OF THE DIVIDE. MEDIUM RANGE
MODELS IN DECENT AGREEMENT IN BRINGING THE STRONG COLD FRONT
THROUGH LATE TUESDAY NIGHT AND DURING THE DAY ON WEDNESDAY. SNOW
LEVELS ARE EXPECTED TO DROP TO ABOUT 8500 FEET OVER THE EXTREME
WEST BY 12Z WEDNESDAY. MEDIUM RANGE MODELS ARE SHOWING SOME
SPLITTING WITH THE TROUGH WITH THE SOUTHERN ENERGY MOVING ACROSS
UTAH AND COLORADO...WITH THE ECMWF A BIT FARTHER SOUTH AND A BIT
SLOWER DURING WEDNESDAY AND THURSDAY. REGARDLESS THERE IS A GOOD
CHANCE FOR PRECIPITATION WEDNESDAY THROUGH THURSDAY MORNING. BOTH
MODELS INDICATE 700MB TEMPS DROPPING DOWN TO BETWEEN -6 AND -9 DEG
CELSIUS BY 12Z THURSDAY...WHICH WOULD MEAN THAT MOST AREAS WOULD BE
SEEING SNOWFALL IF PRECIP OCCURS. LOOKS LIKE DECENT UPSLOPE
CONDITIONS LATE WEDNESDAY NIGHT INTO THURSDAY MORNING. THIS SYSTEM
WILL NEED TO BE WATCHED FOR THE POSSIBILITY OF SIGNIFICANT
SNOWFALL FOR THE MOUNTAINS...AND EVEN THE POSSIBILITY OF THE FIRST
SNOWFALL FOR THE LOWER ELEVATIONS. HOWEVER...THIS WILL DEPEND ON
THE DETAILS OF THIS SYSTEM WHICH WILL BECOME CLEARER IN THE COMING
DAYS. HAVE GONE BELOW MEX MOS GUIDANCE BOTH WEDNESDAY AND
THURSDAY...BASED ON 700 MB TEMPS AND THE INCLEMENT WEATHER
EXPECTED. AFTER THURSDAY...COOL AND MAINLY DRY CONDITIONS ARE
EXPECTED. ANOTHER SYSTEM WILL APPROACH THE REGION ON
SATURDAY...AND WILL HAVE SLIGHT POPS ACROSS THE WEST FOR THIS
SYSTEM.

&&

.AVIATION...
VFR CONDITIONS CAN BE EXPECTED THROUGH SUNDAY. WEST WINDS OF 20 TO
35 MPH CAN BE EXPECTED OVER MUCH OF THE AREA THROUGH THIS EVENING
WITH LIGHTER WIND SPEEDS EXPECTED OVER THE BASINS...VALLEYS AS WELL
AS OVER JOHNSON COUNTY. A WIND SHIFT TO THE NORTH IS EXPECTED EAST
OF THE DIVIDE TONIGHT AS A COLD FRONT PUSHES SOUTH OVER THE AREA.

&&

.FIRE WEATHER...
A STRONG JET STREAM WILL MOVE EAST ACROSS SOUTH CANADA THIS EVENING.
THE ASSOCIATED INCREASING WIND AT MOUNTAINTOP LEVEL AND ABOVE
WILL KEEP SURFACE WIND UP THROUGH THE EVENING. THE INCREASING WIND
WILL COMBINE WITH A VERY DRY AND WARM AIRMASS TO CREATE RED FLAG
CONDITIONS IN FIRE WEATHER ZONES 140...277...278...279...286...AND
288 UNTIL 9 PM MDT. OTHER AREAS WILL EXPERIENCE HEIGHTENED FIRE
WEATHER CONDITIONS WITH BREEZY WIND AND LOW RELATIVE HUMIDITY LEVELS
IN THE TEENS. A DRY BACKDOOR COLD FRONT WILL MOVE THROUGH CENTRAL
WYOMING ON SUNDAY. COOLER TEMPERATURES ALONG WITH SLIGHTLY HIGHER
RELATIVE HUMIDITY LEVELS ARE EXPECTED EAST OF THE DIVIDE SUNDAY.
DRY AND BREEZY CONDITIONS WILL CONTINUE WEST OF THE DIVIDE SUNDAY
AFTERNOON BUT WITH LESS WIND...SLIGHTLY COOLER TEMPERATURES...ONLY
LOCAL CRITICAL FIRE WEATHER CONDITIONS ARE EXPECTED.

&&

.RIW WATCHES/WARNINGS/ADVISORIES...
RED FLAG WARNING UNTIL 9 PM MDT THIS EVENING FOR WYZ140-277>279-
286-288.

&&

SHORT TERM...C.BAKER
LONG TERM...WM
AVIATION...LIPSON
FIRE WEATHER...C.BAKER
Hazardous weather outlook, Sep 26, 9:14 PM MDT, 5 hours 26 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RIVERTON WY
914 PM MDT SAT SEP 26 2009

WYZ001>020-022>030-271200-
ABSAROKA MOUNTAINS-BIGHORN MOUNTAINS SOUTHEAST-
BIGHORN MOUNTAINS WEST-CASPER MOUNTAIN-CODY FOOTHILLS-
EAST SWEETWATER COUNTY-FLAMING GORGE-
GREEN MOUNTAINS AND RATTLESNAKE RANGE-JACKSON HOLE-LANDER FOOTHILLS-
NATRONA COUNTY LOWER ELEVATIONS-NORTH BIG HORN BASIN-
NORTHEAST JOHNSON COUNTY-OWL CREEK AND BRIDGER MOUNTAINS-
ROCK SPRINGS AND GREEN RIVER-SALT RIVER AND WYOMING RANGES-
SOUTH LINCOLN COUNTY-SOUTHEAST BIG HORN BASIN-
SOUTHEAST JOHNSON COUNTY-SOUTHWEST BIG HORN BASIN-STAR VALLEY-
TETON AND GROS VENTRE MOUNTAINS-UPPER GREEN RIVER BASIN-
UPPER GREEN RIVER BASIN FOOTHILLS-UPPER WIND RIVER BASIN-
WIND RIVER BASIN-WIND RIVER MOUNTAINS EAST-WIND RIVER MOUNTAINS WEST-
YELLOWSTONE NATIONAL PARK-
914 PM MDT SAT SEP 26 2009

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

A WINTER-LIKE STORM SYSTEM WITH THE POTENTIAL FOR SIGNIFICANT
SNOWFALL IN THE MOUNTAINS...IS EXPECTED TO AFFECT WESTERN AND CENTRAL
WYOMING TUESDAY NIGHT THROUGH THURSDAY MORNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT.

TEAM RIVERTON

The office that day

Everything else NWS Riverton, WY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 27, 1:57 PM MDTFreeze WarningRIWBig Horn, Hot Springs, Johnson, Natrona, Park, Washakie20 hr

Nearby

Red Flag Warnings in Wyoming, 2009Every red flag warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.